A 17-YEAR-OLD boy who took four ecstasy pills for the first time suffered brain damage and later died.
Jonathan Kiely, from Avondale, Passage West, Co Cork was curious what the effect of the drug might be, an inquest heard.
He and some friends swallowed and snorted the pills in a graveyard.
The deceased, it emerged, had taken a total of four-and-a-half pills over a five-hour period. But, within hours, he was hospitalised with severe brain damage and died three days later on January 7, 2007.
An inquest into the teenager’s death took place yesterday at Cork City Coroners Court.
A group of friends had purchased a bag of 20 ecstasy pills from a dealer at the bus station at Parnell Place in Cork city on January 4, 2007.
The boys returned to Passage West on a bus and the pills were divided between them.
Three of the friends later went to St Mary’s cemetery at 5.30pm where they each ‘double dropped’ two pills. An hour after taking their first pills, the three teens repeated the ‘double drop’ and by 9.30pm witnesses described them as “totally out of it”.
Friend Stephen Lydon, who was also 17 at the time, testified that none of them had taken ecstasy previously.
“We had never done it before – we were curious about what it was,” he said.
Witnesses had told Garda Tim McSweeney that while all three were “high”, Jonathan Kiely was in a worse state.
Sometime after 9.30pm, they crushed up half a pill and snorted it.
“They thought it would have a better effect as it would go straight to their heads,” Garda McSweeney told the inquest.
Shortly afterwards, Mr Kiely began to vomit, his eyes were rolling in his head and he started to mumble incoherently.
The boy’s mother, Sharon, was called to the graveyard. She initially thought her eldest son was drunk but became increasingly concerned as there was no smell of alcohol.
“I felt he needed to have his stomach pumped. I thought he might have taken something,” she testified at the hearing.
The mother-of-three drove her eldest son to Cork University Hospital but scans revealed he had suffered massive brain swelling and damage. “I remember being told he was brain dead, though those weren’t the words they used,” she said.
Assistant state pathologist Dr Margaret Bolster said Jonathan died as a result of brain damage due to ingestion of MDMA or ecstasy. “It’s an extremely individual reaction – that’s the problem with this drug. One person can take half a tab and die, another can take five or six and survive,” she said.
More in this section